Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Midland/Odessa, TX

June 18, 2015Andrews County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 18, 2015, 3:21 PM CDT for Andrews County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2015, 3:21 PM CDT (20:21 UTC)
Expired
Jun 18, 2015, 3:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WWUS84 KMAF 182021
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT THU JUN 18 2015

TXZ045-050-182045-
GAINES-ANDREWS-
321 PM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 345 PM
CDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL-SIZE 
AND WIND GUSTS UP TO 50 MPH WAS LOCATED 11 MILES NORTHWEST OF 
FRANKEL CITY AT 321 PM CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3230 10274 3228 10303 3257 10298 3259 10283
TIME...MOT...LOC 2021Z 356DEG 13KT 3250 10290

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:49 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 18, 1:49 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT Thu Jun 18 2015

.DISCUSSION...

Temperatures have warmed well into 80s and 90s across the region as
an upper ridge to our west slowly builds our way. Part of a weak
outflow boundary from overnight convection continues to push south
across the Big Bend while the northern portion of the boundary has
set up stationary north/south over the Permian Basin. Hi resolution
models (HRRR, WRF-NMM) are showing scattered showers and storms
developing in the next couple hours and lasting through the evening
across most of the region. Not sure storms will be as widespread
as these models suggest, but CU is building and think it is worth
increasing PoPs areawide. There is also a small chance that
convection will move in from the north after midnight, similar to
last night.

Confidence has increased that an inverted trough will develop over
South Texas Friday. This feature will slowly move west as the upper
ridge builds over the top of the trough and into the S. Plains. Rich
Gulf moisture will remain in place through the weekend, however
most of the area will see subsidence from the trough until it gets
closer early next week. This means rain chances will stay fairly low
Saturday before increasing across the Lower Trans Pecos and Big Bend
Sunday and Monday. It remains to be seen how far north the rain
chances will go due to uncertainty in the strength of the upper
ridge. This pattern continues into much of next week with the
highest rain chances along and south of I-10.

Temperatures will remain at or slightly below normal through the
extended as the upper ridge never really takes hold on the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  92  66  92  /  20  10   0  10
BIG SPRING TX              70  93  69  92  /  20   0   0  10
CARLSBAD NM                68  96  66  97  /  20  10  10  10
DRYDEN TX                  71  91  69  92  /  20  10  10  10
FORT STOCKTON TX           68  92  66  93  /  20  10   0  10
GUADALUPE PASS TX          66  90  65  93  /  20  10  10  10
HOBBS NM                   65  92  63  93  /  20  10  10  10
MARFA TX                   57  89  57  90  /  20  10  10  10
MIDLAND INTL AIRPORT TX    69  93  68  92  /  20   0   0  10
ODESSA TX                  69  92  68  92  /  20   0   0  10
WINK TX                    69  95  67  96  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 18, 1:02 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT THU JUN 18 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT THU JUN 18 2015 /1202 PM MDT THU JUN 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FROM LATE THIS AFTERNOON
THROUGH THE EVENING HOURS FOR MUCH OF SOUTHEASTERN NEW MEXICO...
AND THE WESTERN PERMIAN BASIN AND UPPER TRANS PECOS AREAS OF WEST
TEXAS. MORE ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE THIS
AFTERNOON OVER THE DAVIS AND CHISOS MOUNTAINS. WIND GUSTS TO 50
MPH...BRIEF HEAVY RAIN...AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING
WILL ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 2:45 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUN 18 2015

TXZ074-080-182015-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
245 PM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL
315 PM CDT...

A STRONG THUNDERSTORM CAPABLE OF WIND GUSTS UP TO 50 MPH AND SMALL
HAIL UP TO NICKEL-SIZE WAS LOCATED 8 MILES NORTH OF RYAN AT 244 PM
CDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3027 10434 3042 10457 3063 10434 3053 10419
TIME...MOT...LOC 1944Z 034DEG 10KT 3054 10431
Special weather statement, Jun 18, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT THU JUN 18 2015

TXZ045-050-182045-
GAINES-ANDREWS-
321 PM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 345 PM
CDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL-SIZE
AND WIND GUSTS UP TO 50 MPH WAS LOCATED 11 MILES NORTHWEST OF
FRANKEL CITY AT 321 PM CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3230 10274 3228 10303 3257 10298 3259 10283
TIME...MOT...LOC 2021Z 356DEG 13KT 3250 10290

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:45 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Jun 18, 3:44 PM CDTSpecial Weather StatementMAFGaines31 min
Jun 18, 3:58 PM CDTSpecial Weather StatementMAFPresidio32 min
Jun 18, 3:48 PM CDTSpecial Weather StatementMAFLea27 min

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.